OBJECTIVE: To report the occurrence of acute bronchospasm in one asthmatic patient and increased bronchial reactivity in another following the administration of a single dose of oral baclofen. CASE SUMMARY: On two separate occasions, a 46-year-old asymptomatic asthmatic man developed dyspnea and chest tightness one hour after the ingestion of baclofen 40 mg. Pulmonary function studies revealed a significant decrease in airflow relative to baseline. A 33-year-old asymptomatic woman with a history of exercise-induced dyspnea and wheezing displayed bronchial hyperresponsiveness to inhaled methacholine 2 hours after ingesting 40 mg of baclofen. The patient had had a negative methacholine challenge test 72 hours earlier. DISCUSSION: The gamma-aminobutyric acid-agonist baclofen has been shown to reduce airway responsiveness to various bronchoconstricting agents in animal studies. The etiology of this seemingly paradoxical response in two patients is unclear, but may offer insight into the neurally mediated airway constriction that occurs in asthma. CONCLUSIONS: Clinicians should be aware of the possibility of baclofen-induced bronchospasm, especially in asthmatic patients.
ASJC Scopus subject areas
- Pharmacology (medical)